Table of Contents Author Guidelines Submit a Manuscript
Advances in Mathematical Physics
Volume 2018, Article ID 7283518, 9 pages
https://doi.org/10.1155/2018/7283518
Research Article

An Exact Solution of the Second-Order Differential Equation with the Fractional/Generalised Boundary Conditions

1Institute of Computer and Information Sciences, Czestochowa University of Technology, Czestochowa, Poland
2Institute of Mathematics, Czestochowa University of Technology, Czestochowa, Poland

Correspondence should be addressed to Tomasz Blaszczyk; lp.zcp.mi@kyzczsalb.zsamot

Received 30 December 2017; Accepted 26 February 2018; Published 11 April 2018

Academic Editor: Giorgio Kaniadakis

Copyright © 2018 Mariusz Ciesielski and Tomasz Blaszczyk. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We analysed the initial/boundary value problem for the second-order homogeneous differential equation with constant coefficients in this paper. The second-order differential equation with respect to the fractional/generalised boundary conditions is studied. We presented particular solutions to the considered problem. Finally, a few illustrative examples are shown.

1. Introduction

The second-order differential equations provide an important mathematical tool for modelling the phenomena occurring in dynamical systems. Examples of linear or nonlinear equations appear in almost all of the natural and engineering sciences and arise in many fields of physics.

Many scientists have studied various aspects of these problems, such as physical systems described by the Duffing equation [1], noncommutative harmonic oscillators [2], oscillators in quantum physics [3], the dynamic properties of biological oscillators [4], the analysis of single and coupled low-noise microwave oscillators [5], the Mathieu oscillator [6], the relativistic oscillator [7], or the Schrodinger type oscillator [8].

Classical differential equations are defined by using the integer order derivatives. In recent years, the class of differential equations containing fractional derivatives (known as fractional differential equations) have become an important topic. There are two approaches to obtain these types of equations. The first one is to replace the integer order derivative in classical differential equations with a fractional derivative (see, e.g., [914]).

The second approach is a generalisation of a method known in classical and quantum mechanics, where the differential equations are obtained from conservative Lagrangian or Hamiltonian functions. These equations are known in the literature as fractional Euler-Lagrange equations, and they contain both the left and right fractional derivatives. New mechanics models for nonconservative systems, in terms of fractional derivatives, were developed by Riewe in [15, 16] and extended by Klimek [17, 18] and Agrawal [19, 20]. Since then, many authors have studied the fractional differential equations of the variational type (see [2126]).

In contrast to the above-mentioned references, where the authors analysed the integer order differential equations with classical boundary/initial conditions or fractional differential equations with the Dirichlet or natural boundary conditions, in this paper we consider the second-order differential equation with the fractional/generalised boundary conditions.

2. Statement of the Problem

In this paper, we solve the second-order differential equationwith respect to the following fractional/generalised boundary conditions:where , , , and the operators denote the left and right Riemann-Liouville derivatives, defined, respectively, by [27]and .

Let us consider two particular cases of (1).

Case i. Here, we study the following differential equation:It is well known that (4) has a general solution, for , given byThe solution (5) contains two arbitrary independent constants of integration and . A particular solution can be derived from the general solution by applying the set of initial or boundary conditions.
The fractional differentiation of general solution (5) (using the left-side fractional operator) gives usand differentiation by using the right-side operator leads toNow, we formulate the following properties for Riemann-Liouville derivatives of the sine and cosine functions.

Property 1 (the left-sided Riemann-Liouville fractional derivatives of the sine and cosine functions). Let and . Then, the following relations hold:

Property 2 (the right-sided Riemann-Liouville fractional derivatives of the sine and cosine functions). Let and . Then, the following relations hold:

Proof (Properties 1 and 2). We use Taylor’s series expansions of sine and cosine functions [28]and properties of the left and right-sided fractional derivatives of power functions [27] Also we apply the known fundamental trigonometric identitiesThenwhereand in a similar way we obtainFinally, putting (17)–(20) into (13)–(16), we obtain the formulas in Properties 1 and 2.

Remark 3. Note that the infinite series included in formulas (17)–(20) can be expressed by formulas containing the Mittag-Leffler function. This observation leads us to the following expressions:where denotes the Mittag-Leffler function defined in [27]The above-mentioned notations can be useful in case when one uses the built-in function (the Mittag-Leffler function) in a mathematical software.

Case ii. The second problem has the following form:In this case the general solution of (23), for , is given byThe fractional differentiation of solution (24) (using the left-side operator) givesand for the right-side derivative we haveNext, we formulate the following properties for Riemann-Liouville derivatives of the hyperbolic sine and hyperbolic cosine functions.

Property 4 (the left-sided Riemann-Liouville fractional derivatives of the hyperbolic sine and hyperbolic cosine functions). Let and . Then, the following relations hold:

Property 5 (the right-sided Riemann-Liouville fractional derivatives of the hyperbolic sine and hyperbolic cosine functions). Let and . Then, the following relations hold:

Proof (Properties 4 and 5). Here we apply Taylor’s series expansions of the hyperbolic sine and cosine functions [28]and the trigonometric identitiesThenwhereFinally, putting (32) into (31), we obtain the formulas in Properties 4 and 5.

Remark 6. In formulas (32), the infinite series can be also expressed by using the Mittag-Leffler function, and we obtain

3. Examples of the Determination of Particular Solutions

The boundary conditions, written in the general form (2), can be used in many combinations. Now, we show three selected examples. Other combinations of the particular boundary conditions can be easily adopted by the reader (in a similar way).

Example 7. Equation (4) with the following boundary conditions given on both sides of the domain:We substitute the general solution (5) into (34) and we have The independent constants of integration and can be determined from the solution of the following system of equations:The analytical solution of (36) is of the form

Example 8. Equation (23) with the conditions given on the left side of the domain (): this case corresponds to the initial value problemWhen we put the general solution (24) into (38), then we obtain the following linear system of equations: that can be also written in the matrix form

Example 9. Equation (4) with the following set of boundary conditions: This case corresponds to the generalisation of the Robin boundary condition given at . Also here we put general solution (5) into (41) and we obtain orfrom which we can easily determine the constants of integration and .

Remark 10. One can note that the fractional boundary conditions and for integral values of parameters α and β take the classical forms of boundary conditions; this means and . In particular, it should be noted that the difference occurs, among others, in the boundary condition and this form should be taken into account.

4. Example of Solutions

On the basis of the proposed method, to find the particular solutions to the considered equations (4) and (23), we calculated constants of integration and occurring in the general solutions that satisfy the sets of the given initial or boundary conditions (various combinations). In Figures 13, numerous examples of solutions have been presented.

Figure 1: The particular solutions of (4) for selected boundary conditions (see details in the legends).
Figure 2: The particular solutions of (23) for selected boundary conditions (see details in the legends).
Figure 3: The particular solutions of (4) for selected boundary conditions (see details in the legends).

5. Conclusions

The initial/boundary value problem for the second-order homogeneous differential equations with constant coefficients has been considered. The general solutions to these equations are widely known and involve arbitrary constants. Our aim was to find the particular solutions to this problem which satisfy the generalised boundary conditions. Such boundary conditions complement the set of classic boundary conditions (including the Dirichlet, Neumann, and Robin types) by including the fractional ones.

The use of the fractional boundary conditions in the considered initial/boundary value problem required the fractional differentiation of the general solutions. We derived the formulas for the left- and right-sided Riemann-Liouville fractional derivatives of the sine, cosine, hyperbolic sine, and hyperbolic cosine functions that occur in the general solutions. On this basis, the integration constants in these solutions were determined analytically.

On the plots, one can observe that the obtained results for the fractional boundary conditions are located between the solutions to the considered problem with respect to the classical (integer order) boundary conditions. Such behaviour of the particular solutions gives new possibilities in physical phenomena modelling, like the harmonic oscillator modelling, among others. In the future, we plan to apply this approach to seek solutions to other types of the initial/boundary value problems, in particular to the four-order problems.

Conflicts of Interest

The authors declare that they have no conflicts of interest.

Acknowledgments

The research is supported by Faculty of Mechanical Engineering and Computer Science, Czestochowa University of Technology.

References

  1. M. J. Brennan and I. Kovaci, “Examples of physical systems described by the Duffing equation,” in The Duffing Equation: Nonlinear Oscillators and their Behaviour, I. Kovacic and M. J. Brennan, Eds., John Wiley & Sons, Ltd., 2011. View at Google Scholar
  2. A. Parmeggiani, Spectral Theory of Non-Commutative Harmonic Oscillators: An Introduction, vol. 1992 of Lecture Notes in Mathematics, Springer-Verlag, Berlin, Germany, 2010. View at MathSciNet
  3. P. Blaise and O. Henri-Rousseau, Quantum Oscillators, John Wiley & Sons, Inc., Hoboken, NJ, USA, 2011.
  4. T. Pavlidis, Biological Oscillators: Their Mathematical Analysis, Academic Press, New York, NY, USA and London, UK, 1973.
  5. U. L. Rohde, A. K. Poddar, and G. Bock, The Design of Modern Microwave Oscillators for Wireless Applications: Theory and Optimization, John Wiley & Sons, Inc., Hoboken, NJ, USA, 2005.
  6. C. Floris, “Stochastic stability of damped Mathieu oscillator parametrically excited by a gaussian noise,” Mathematical Problems in Engineering, vol. 2012, Article ID 375913, 18 pages, 2012. View at Publisher · View at Google Scholar · View at Scopus
  7. L. S. Osborne, “A relativistic oscillator model applied to lepton-nucleon reactions,” Physics Letters B, vol. 63, no. 4, pp. 456–458, 1976. View at Publisher · View at Google Scholar · View at Scopus
  8. J. M. Cornwall and G. Tiktopoulos, “Functional Schrödinger equation approach to high-energy multiparticle scattering,” Physics Letters B, vol. 282, no. 1-2, pp. 195–200, 1992. View at Publisher · View at Google Scholar · View at Scopus
  9. B. N. Achar, J. W. Hanneken, T. Enck, and T. Clarke, “Dynamics of the fractional oscillator,” Physica A: Statistical Mechanics and its Applications, vol. 297, no. 3-4, pp. 361–367, 2001. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  10. B. N. Narahari Achar, J. W. Hanneken, and T. Clarke, “Damping characteristics of a fractional oscillator,” Physica A: Statistical Mechanics and its Applications, vol. 339, no. 3-4, pp. 311–319, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. Y. Kang and X. Zhang, “Some comparison of two fractional oscillators,” Physica B: Condensed Matter, vol. 405, no. 1, pp. 369–373, 2010. View at Publisher · View at Google Scholar · View at Scopus
  12. S. Kukla and U. Siedlecka, “Fractional heat conduction in multilayer spherical bodies,” Journal of Applied Mathematics and Computational Mechanics, vol. 15, no. 4, pp. 83–92, 2016. View at Publisher · View at Google Scholar · View at MathSciNet
  13. Y. Povstenko and J. Klekot, “The fundamental solutions to the central symmetric time-fractional heat conduction equation with heat absorption,” Journal of Applied Mathematics and Computational Mechanics, vol. 16, no. 2, pp. 101–112, 2017. View at Publisher · View at Google Scholar · View at MathSciNet
  14. A. A. Stanislavsky, “Twist of fractional oscillations,” Physica A: Statistical Mechanics and its Applications, vol. 354, no. 1-4, pp. 101–110, 2005. View at Publisher · View at Google Scholar · View at Scopus
  15. F. Riewe, “Nonconservative Lagrangian and Hamiltonian mechanics,” Physical Review E: Statistical, Nonlinear, and Soft Matter Physics, vol. 53, no. 2, pp. 1890–1899, 1996. View at Publisher · View at Google Scholar · View at MathSciNet
  16. F. Riewe, “Mechanics with fractional derivatives,” Physical Review E: Statistical, Nonlinear, and Soft Matter Physics, vol. 55, no. 3, part B, pp. 3581–3592, 1997. View at Publisher · View at Google Scholar · View at MathSciNet
  17. M. Klimek, “Fractional sequential mechanics---models with symmetric fractional derivative,” Czechoslovak Journal of Physics, vol. 51, no. 12, pp. 1348–1354, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  18. M. Klimek, “Lagrangean and Hamiltonian fractional sequential mechanics,” Czechoslovak Journal of Physics, vol. 52, no. 11, pp. 1247–1253, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  19. O. P. Agrawal, “Formulation of Euler-Lagrange equations for fractional variational problems,” Journal of Mathematical Analysis and Applications, vol. 272, no. 1, pp. 368–379, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  20. O. P. Agrawal, “Fractional variational calculus and the transversality conditions,” Journal of Physics A: Mathematical and General, vol. 39, no. 33, pp. 10375–10384, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  21. D. Baleanu, J. H. Asad, and I. Petras, “Fractional Bateman - Feshbach Tikochinsky oscillator,” Communications in Theoretical Physics, vol. 61, no. 2, pp. 221–225, 2014. View at Publisher · View at Google Scholar · View at Scopus
  22. T. Blaszczyk, “A numerical solution of a fractional oscillator equation in a non-resisting medium with natural boundary conditions,” Romanian Reports in Physics, vol. 67, no. 2, pp. 350–358, 2015. View at Google Scholar
  23. T. Blaszczyk and M. Ciesielski, “Fractional oscillator equation: analytical solution and algorithm for its approximate computation,” Journal of Vibration and Control, vol. 22, no. 8, pp. 2045–2052, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  24. M. Ciesielski and T. Blaszczyk, “Numerical solution of non-homogenous fractional oscillator equation in integral form,” Journal of Theoretical and Applied Mechanics, vol. 53, no. 4, pp. 959–968, 2015. View at Publisher · View at Google Scholar · View at Scopus
  25. W. Liu, M. Wang, and T. Shen, “Analysis of a class of nonlinear fractional differential models generated by impulsive effects,” Boundary Value Problems, vol. 175, 2017. View at Google Scholar · View at MathSciNet
  26. Y. Xu and O. P. Agrawal, “Models and numerical solutions of generalized oscillator equations,” Journal of Vibration and Acoustics, vol. 136, no. 5, Article ID 051005, 2014. View at Publisher · View at Google Scholar · View at Scopus
  27. A. A. Kilbas, H. M. Srivastava, and J. J. Trujillo, Theory and Applications of Fractional Differential Equations, Elsevier, Amsterdam, The Netherlands, 2006. View at MathSciNet
  28. G. B. Arfken and H. J. Weber, Mathematical Methods for Physicists, Elsevier, London, UK, 6th edition, 2005.